Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 210, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 18, 1998, 7:36 PM CDT for Laclede County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 7:36 PM CDT (00:36 UTC)
- Expired
- Jun 18, 1998, 8:40 PM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Laclede County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:38 PM CDT | Thunderstorm Wind | Lebanon, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3542 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 12.4
The text
As transmitted, in the capitals the NWS used until 2016.
764 WUUS1 KSGF 190037 RRA SVRSGF MOC105-190140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 736 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LACLEDE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 840 PM CDT * AT 735 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF GOLF BALLS. THIS STORM WAS LOCATED JUST SOUTHEAST OF WINDYVILLE IN DALLAS COUNTY OR 20 MILES WEST OF LEBANON AND WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... AREAS BETWEEN LEBANON AND BRUSH CREEK BY 750 PM SLEEPER BY 755 PM THOSE OUTSIDE SHOULD SEEK SHELTER IN A STRONG BUILDING...OR IF NECESSARY...IN AN ENCLOSED AUTOMOBILE UNTIL THE STORM HAS PASSED. NEVER TAKE SHELTER UNDER ISOLATED TREES OR NEAR TALL METAL OBJECTS. JT/DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 18, 3:00 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT THU JUN 18 1998 WORKING HARD ON RADAR WITH NUMEROUS VERY STRONG TO SEVERE THUNDERSTORMS PROMPTING WARNINGS. SURFACE PLOT AND SATELLITE CONFIRM POSITION OF FRONT AT 19Z TO BE LOCATED FROM KANSAS CITY TO OKLAHOMA CITY. STRONGEST DYNAMICS APPEAR TO BE FROM WEST CENTRAL MISSOURI TO THE NORTH NORTHEAST. MODELS START IN GOOD AGREEMENT BUT ONCE AGAIN THE ETA MOVES THE SYSTEM TOO FAST TO THE NORTH WITH THE COLD FRONT PUSHING TOO FAR SOUTH. NGM MORE REASONABLE WITH THE SURFACE FRONT PUSHING THROUGH THE OZARKS BY 3 AM AND STALLING ACROSS NORTHERN ARKANSAS. RUC MODEL CONFIRMS TIMING OF NGM WITH RETURNING SHOWERS AND THUNDERSTORMS SAT PM ALONG THE MO/AR BORDER ESPECIALLY IN EXTREME SW MO. WITH STRONGEST STORMS MOVING NORTH ON STRONG SW 85H JET LOOK FOR ONLY SCT ACTIVITY LATE TONIGHT SOUTH OF I-44. OTHERWISE...CLEARING AND COOL IN THE MORNING WITH ENOUGH SUNSHINE ON FRIDAY TO WARM UP TO AROUND 90 FOR ALL BUT SOUTH CENTRAL. SOUTH CENTRAL SHOULD KEEP ENOUGH CLOUD COVER TONIGHT TO KEEP LOWS IN THE LOWER 70S WITH HIGHS ON FRI IN THE LOWER 90S. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES) JLN/SE KS/SGF...40 PERCENT CHANCE OF THUNDERSTORMS...SOME MAY BE SEVERE. LOW IN THE UPPER 60S. SOUTHWEST WIND 10 TO 15 MPH. AIZ/VIH...SCATTERED SHOWERS AND THUNDERSTORMS...ENDING SHORTLY AFTER MIDNIGHT. LOW IN THE MID 60S. SOUTHWEST WIND 10 TO 20 MPH. UNO/BORDER COUNTIES WITH AR...30 PERCENT CHANCE FOR THUNDERSTORMS WITH DECREASING CLOUDS TOWARDS DAYBREAK. LOWS AROUND 70. SOUTHWEST WIND 10 TO 15 MPH. CCF SGF UB 068/089 070/092 070 22522 JLN UB 067/090 071/094 071 22512 @ DUSTY
In the hours before
Special weather statement, Jun 18, 4:05 PM CDT, 3 hours 31 minutes before
MOZ093-095-101>104-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO CHRISTIAN COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO STONE COUNTY MO TANEY COUNTY MO THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST KANSAS AND MOVING INTO SOUTHEAST MISSOURI. THE AIR AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS. THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH. THIS INCLUDES THE CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO. LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE TORNADOES WILL BE POSSIBLE WITH THE STORMS. DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 3 hours 31 minutes before
MOZ093-095-101>104-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO CHRISTIAN COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO STONE COUNTY MO TANEY COUNTY MO THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST KANSAS AND MOVING INTO SOUTHEAST MISSOURI. THE AIR AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS. THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH. THIS INCLUDES THE CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO. LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE TORNADOES WILL BE POSSIBLE WITH THE STORMS. DUSTY
Special weather statement, Jun 18, 6:33 PM CDT, 1 hour 3 minutes before
KSZ097-101-MOZ055>058-066>071-077>083-088>095-098-101>104-190030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 633 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTH WEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL MIDNIGHT... ...SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHWEST MISSOURI UNTIL 10PM... A SLOW MOVING COLD FRONT LOCATED FROM NORTHEAST MISSOURI TO SOUTHWEST MISSOURI WILL BE RESPONSIBLE FOR SEVERE WEATHER ACROSS THE AREA THROUGH THE EVENING HOURS. THE COLD FRONT SHOULD BECOME STATIONARY ALONG THE MISSOURI-ARKANSAS BORDER BY FRIDAY MORNING. THE SEVERE THUNDERSTORM WATCHES COVERS MOST OF SOUTHWEST AND SOUTH CENTRAL MISSOURI AND A SMALL PORTION OF EXTREME SOUTHEAST KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAIN. THE HEAVY RAIN COULD CAUSE LOCALIZED FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER BRIDGES. SOME TOWNS IN THE WATCH AREAS... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR SALEM MONETT STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Jun 18, 6:33 PM CDT, 1 hour 3 minutes before
KSZ097-101-MOZ055>058-066>071-077>083-088>095-098-101>104-190030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 633 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTH WEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL MIDNIGHT... ...SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHWEST MISSOURI UNTIL 10PM... A SLOW MOVING COLD FRONT LOCATED FROM NORTHEAST MISSOURI TO SOUTHWEST MISSOURI WILL BE RESPONSIBLE FOR SEVERE WEATHER ACROSS THE AREA THROUGH THE EVENING HOURS. THE COLD FRONT SHOULD BECOME STATIONARY ALONG THE MISSOURI-ARKANSAS BORDER BY FRIDAY MORNING. THE SEVERE THUNDERSTORM WATCHES COVERS MOST OF SOUTHWEST AND SOUTH CENTRAL MISSOURI AND A SMALL PORTION OF EXTREME SOUTHEAST KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAIN. THE HEAVY RAIN COULD CAUSE LOCALIZED FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER BRIDGES. SOME TOWNS IN THE WATCH AREAS... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR SALEM MONETT STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:05 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 50 min |
| Jun 18, 7:17 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Pulaski | 63 min |
| Jun 18, 7:24 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Polk | 66 min |
| Jun 18, 7:38 PM CDT | Tornado Warning | SGF | Dade | 52 min |
| Jun 18, 7:42 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 33 min |
| Jun 18, 7:57 PM CDT | Tornado Warning | SGF | Greene | 48 min |
| Jun 18, 8:04 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 66 min |
| Jun 18, 8:19 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 66 min |
| Jun 18, 8:32 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 33 min |
| Jun 18, 8:47 PM CDT | Tornado Warning | SGF | Newton | 33 min |
| Jun 18, 8:58 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 47 min |
| Jun 18, 9:07 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 48 min |
| Jun 18, 9:32 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
| Jun 18, 9:47 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 48 min |
| Jun 18, 9:57 PM CDT | Tornado Warning | SGF | Dent | 38 min |
| Jun 18, 10:29 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 36 min |
| Jun 18, 10:39 PM CDT | Flash Flood Warning | SGF | Dent, Texas | 3 hr |
| Jun 18, 10:47 PM CDT | Tornado Warning | SGF | Taney | 48 min |
| Jun 18, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 63 min |
| Jun 18, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 63 min |
| Jun 19, 12:56 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 34 min |
| Jun 19, 6:18 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 47 min |
| Jun 19, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, St. Clair | 66 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.